Georgia, 2007Damaging Winds and Lightning Strikes in Georgia, August 26 to 27, 2007
August 26 to 27, 2007 · NWS FFC · 5 events in 3 counties and zones
S. As with previous days, thunderstorms developed rapidly during the mid-afternoon and quickly moved south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $161,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front was approaching the area from the northwest as the upper ridge, which had persisted over the area much of the month, retreated back to the west and a weak trough of low pressure developed over the eastern U.S. As with previous days, thunderstorms developed rapidly during the mid-afternoon and quickly moved south. However, the activity was in general less numerous and less intense than on previous days. The main problem this day was cloud-to-ground lightning and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 26, 4:13 AM EST, 9 hours 47 minutes earlier.
Area forecast discussion, Aug 26, 4:13 AM EST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
513 AM EDT SUN AUG 26 2007
.SHORT TERM /TODAY THROUGH TUESDAY/...
BIG STORY FOR THE DAY IS WITH THE UPPER TROUGH THAT CONTINUES TO
APPROACH. TROUGH AXIS SHOULD PUSH THROUGH THE AREA TODAY. SURFACE
TROUGH IS ACROSS CENTRAL GEORGIA AT AFD TIME AND WILL HANG AROUND
FOR MOST OF THE DAY...TO BE KICKED OUT BY THE UPPER TROUGH AND
STRONG SURFACE HIGH THAT PUSHES INTO THE NORTHEAST PART OF THE
COUNTRY TONIGHT. INSTABILITY NOT AS IMPRESSIVE AS THE PAST FEW
DAYS WITH COOLER SURFACE TEMPERATURES...BUT STILL EXPECT DECENT
COVERAGE OF CONVECTIVE ACTIVITY THIS AFTERNOON AND EVENING...JUST
DO NOT REALLY EXPECT MUCH IF ANY IN THE WAY OF SEVERE...ALTHOUGH
STRONG STORMS CERTAINLY CANNOT BE RULED OUT. HIGHER POPS UP NORTH
THIS MORNING WITH ONGOING CONVECTION ACROSS THE TENNESSEE VALLEY...
THEN SHIFTS SOUTH THIS AFTERNOON WITH GREATER INSTABILITY AND
LIFTING MECHANISMS.
UPPER LOW IN THE GULF OF MEXICO CAUSES THE NEXT PROBLEMS. AS THE
UPPER TROUGH MOVES EAST...A WEAKNESS IS CREATED IN THE FIELD WHICH
ALLOWS THE UPPER LOW TO MEANDER NORTH AND WEST. WITH THE UPPER
RIDGE BUILDING IN AGAIN ACROSS THE SOUTHERN PART OF THE COUNTRY...
THE LOW REMAINS MOSTLY IN THE GULF. HOWEVER...THE NAM INSISTS ON
CREATING A SURFACE REFLECTION AND MOVING IT INTO THE MISSISSIPPI
DELTA REGION...WITH WIDESPREAD PRECIPITATION AND MUCH COOLER
TEMPERATURES ALL ACROSS THE SOUTH...WHICH IS AN EXTREME OUTLIER.
IT IS NOT ALTOGETHER IMPOSSIBLE BUT AT THIS TIME HAVE GONE WITH
THE GFS WHICH IS SUPPORTED BY THE ECMWF...KEEPING US WITH ABOVE-
NORMAL TEMPS (LOW TO MID 90S). ONCE THE UPPER RIDGE BUILDS IN WE
RETURN TO A MAINLY DIURNAL CONVECTIVE PATTERN...BUT WITH THE
SURFACE HIGH RIDGING DOWN THE EASTERN SEABOARD LATE MONDAY IN TO
EARLY TUESDAY (VERY WEAK CAD FOR THE MID ATLANTIC STATES?) MOST OF
THE MOISTURE WILL BE SUPPRESSED SOUTH. HOWEVER...WITH PWS NEAR
2...CANNOT RULE OUT THUNDER ANYWHERE.
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS MENTIONED ABOVE...UPPER RIDGE BUILDS BACK IN FOR MIDWEEK...
WITH MAINLY DIURNAL POPS ALTHOUGH MOST OF THE MOISTURE REMAINS IN
SOUTHERN SECTIONS OF OUR CWA. UPPER TROUGH ZIPS BY ACROSS THE
NORTHERN TIER OF THE COUNTRY...NOT REALLY AFFECTING US EXCEPT THAT
THE HIGH PRESSURE BEHIND IT PUSHES A WEAK FRONT TOWARD THE
TENNESSEE VALLEY LATE IN THE WEEK. IT SEEMS THAT A HYBRID DAMMING
SITUATION TRIES TO SET UP...A BIT STRONGER IN THE ECMWF AND EVEN
THE DGEX THAN THE GFS...SO WILL SEE. WE SHOULD SEE A COOL-DOWN IN
ANY EVENT...BUT AT THIS POINT THE GFS IS HAVING SOME ISSUES WITH
RUN-TO-RUN CONTINUITY. YESTERDAYS 12Z RUN WAS APPARENTLY MUCH
WETTER AND STRONGER WITH THE FRONT FOR LATE IN THE WEEK...AND
THUS TRENDED FAR COOLER (12Z RUN YESTERDAY HAD A FRIDAY HIGH OF
83 FOR ATL VS. TONIGHTS 00Z RUN HIGH OF 88 FOR THE SAME). AT THIS
TIME...NO REASON TO BITE OFF ON THE COOLER SIDE GIVEN THESE SWINGS
BUT AM AT LEAST TRENDING TOWARD NORMAL TEMPS.
&&
.AVIATION...
A MOIST GROUND AND LIGHT WINDS WILL RESULT IN PATCHY FOG THIS
MORNING...BUT ATL SHOULD REMAIN AT OR ABOVE 5SM. AN APPROACHING
UPPER LONGWAVE TROUGH WILL PROVIDE THE SPARK FOR SCATTERED SHOWERS
AND TSTMS TODAY...INITIATING MAINLY DURING AFTERNOON HEATING. HIGH
PWS OVER 2 INCHES AND ONLY MODERATE CAPES IN THE 1500-2500 RANGE
SUGGEST MODERATE STORMS WITH LITTLE THREAT OF SEVERE. ALTHOUGH
EXPECT STORMS TO POP ANYWHERE...A SURFACE TROUGH BETWEEN ATL AND MCN
SHOULD PROVIDE ADDITIONAL FOCUS FOR CONVECTION. THIS TROUGH WILL
MAKE WINDS TRICKY TODAY...WITH ATLANTA AREA AIRPORTS STARTING OUT
THIS MORNING WITH A LIGHT NWLY WIND (MAYBE 3-5KTS)...THEN POSSIBLY
BECOMING MORE WEST TO SW (5-7KTS) DURING THE AFTERNOON...ALTHOUGH
TSTM OUTFLOWS FROM THE W-NW MAY DICTATE A CONTINUED W-NW FLOW. HIGH
PWS ALSO SUGGEST MORE MID CLOUDS DURING THE HEAT OF THE DAY...WITH
CIGS VARYING FROM 5K TO 10K FT LIKELY...THEN LIFTING HIGHER DURING
THE EVENING HOURS. MAY HOLD ONTO -RA UNTIL 06Z AFTER TSTMS DIMINISH
BY AROUND 03Z. /39
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 93 70 92 71 91 / 40 30 30 20 30
ATLANTA 92 74 91 74 91 / 40 30 30 20 30
BLAIRSVILLE 85 65 85 66 86 / 40 30 20 20 20
CARTERSVILLE 91 69 92 70 92 / 40 20 20 20 30
COLUMBUS 91 73 93 73 93 / 50 30 40 20 40
GAINESVILLE 90 71 90 70 89 / 40 30 30 20 30
MACON 92 73 93 72 93 / 50 30 40 20 40
ROME 93 70 94 71 93 / 40 20 20 20 30
PEACHTREE CITY 91 70 91 70 92 / 40 30 30 20 40
VIDALIA 91 73 92 73 92 / 50 30 50 20 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
TDP
Hazardous weather outlook, Aug 26, 4:08 AM EST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
508 AM EDT SUN AUG 26 2007
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
508 AM EDT SUN AUG 26 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA TODAY.
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE PUSHING INTO THE DEEP SOUTH WILL
INTERACT WITH A VERY MOIST AND UNSTABLE AIRMASS TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. A WEAK SURFACE TROUGH ACROSS CENTRAL GEORGIA WILL
ALSO PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT.
.PRIMARY HAZARDS...
BRIEF HEAVY DOWNPOURS...OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND
WIND GUSTS TO 45 MPH WILL BE THE MAIN HAZARDS ASSOCIATED WITH THUNDERSTORMS
THIS AFTERNOON AND EVENING. THE SLOW MOVING STORMS COULD RESULT IN
BRIEF LOCALIZED STREET FLOODING...ESPECIALLY ALONG LOW LYING...POOR
DRAINAGE AREAS. THE GREATER THREAT OF THUNDERSTORMS WILL OCCUR
BETWEEN 2 PM AND 10 PM TODAY...BUT AREAS OF RAIN COULD PERSIST
UNTIL WELL AFTER MIDNIGHT.
.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL APPROACH THE STATE FROM THE WEST
TODAY. THE DISTURBANCE WILL INTERACT WITH A MOIST AND UNSTABLE
AIRMASS TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH
OF NORTH AND CENTRAL GEORGIA TODAY. A WEAK SURFACE TROUGH ACROSS
CENTRAL GEORGIA WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT. MODERATE INSTABILITIES COULD RESULT IN A FEW STRONG
THUNDERSTORMS AS LIFTED INDICES DIP INTO THE -2 TO -4 RANGE AND
CAPES CLIMB INTO THE 2000 TO 3000 RANGE DURING MAX HEATING. THE
STORMS THAT DEVELOP ARE EXPECTED TO SAG SOUTHWARD ALONG OUTFLOW
BOUNDARIES THROUGH THE AFTERNOON AND EVENING HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION AND BE ALERT FOR
THREATENING WEATHER THIS AFTERNOON AND EVENING.
Lightning, Fulton
- When
- August 26, 2:00 PM EST
- Where
- Fulton County, Alpharetta
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.070, -84.300
The Alpharetta Fire & Rescue Department reported that a 15-year old male was killed from a lightning strike. The individual was riding his bicycle with a group of friends in a parking lot at an apartment complex in the vicinity of 500 Governor's Circle. The group attempted to seek shelter from the thunderstorm under a gazebo. However, the victim was unable to seek shelter before the incident occurred. He was found unconscious in the parking lot next to his bicycle and was pronounced dead at North Fulton Regional Hospital.
Lightning, Fulton
- When
- August 26, 2:20 PM EST
- Where
- Fulton County, Alpharetta
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.070, -84.300
The Alpharetta Fire & Rescue Department reported that lightning struck a home and set it on fire. Fire officials estimated a 30 percent less of the structure as a result of the fire.
Thunderstorm Wind, Fulton
- When
- August 26, 2:20 PM EST to 2:31 PM EST
- Where
- Fulton County, 3 mi WSW of Atlanta to (Atl)atlanta Intl Ar
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.753, -84.448
The Fulton County Emergency Management Director reported that a tree was blown down onto a home near Avon and Cascade Avenues in southwest Atlanta. While there were no injuries, the home suffered significant damage. About six miles to the southeast of this location, a wind gust of 53 mph was measured by the ASOS located at the Atlanta Hartsfield-Jackson International Airport. Much of the airport and the ASOS are actually located just across the border in northern Clayton county.
Thunderstorm Wind, Jackson
- When
- August 26, 2:35 PM EST to 2:40 PM EST
- Where
- Jackson County, 2 mi NE of Jefferson to 3 mi NE of Jefferson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.141, -83.545
The Jackson County Sheriff's Department reported that several trees were blown down northeast of Jefferson. One mobile home was damaged when a tree fell on the home.
Lightning, Sumter
- When
- August 27, 1:30 PM EST
- Where
- Sumter County, 2 mi S of Americus
- Property damage
- $6,000
- Reported by
- Newspaper
- Coordinates
- 32.041, -84.230
The Americus Times Recorder reported that lightning struck and killed four horses that were grazing in a pasture off Georgia Highway 377 in the central part of the county, south of Americus. The horses were huddled under a pecan tree when they were struck.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 26, 20071 death · 18 injured · $52 million · EF4 · 36 events
- Tornadoes and Hail in Minnesota, August 26, 2007$500,000 · EF2 · 26 events
- Tornadoes and Hail in North Dakota, August 26, 2007$765,000 · EF0 · 5 events
- Hail and Damaging Winds in North Carolina, August 26, 2007$50,000 · 1 in hail · 4 events
- Flash Flooding and Hail in California, August 26, 2007$20,000 · 0.75 in hail · 3 events
- Flash Flooding and Damaging Winds in North Carolina, August 26, 200750 kt wind · 7 events
- Hail and Damaging Wind in Kansas, August 26, 20071 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 26 to 27, 20074 events
- Flash Flood and Hail in California, August 26, 20070.75 in hail · 2 events
- Hail in Utah, August 26, 20071 in hail · 2 events
- Damaging Winds in South Carolina, August 26, 200750 kt wind · 2 events
- Hail in Louisiana, August 26, 20071 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58411, 58423, 58432, 58454, 58602.